Tumor Lysis Syndrome
What is Tumor Lysis Syndrome (TLS)?
Tumor lysis syndrome (TLS) happens when cells in your body break down too quickly. This breakdown causes chemicals and electrolytes in your body to get out of balance. TLS can be caused by cancer or its treatments. TLS is an oncologic emergency and needs to be treated right away.
Chemotherapy and radiation therapy break down and kill cancer cells, as well as some healthy cells. Your body is not always able to process the quick breakdown of these cells and the release of the cell’s contents. The result is an imbalance of electrolytes:
- Hyperuricemia – High level of uric acid. Uric acid is a chemical created when the body breaks down purine. Purine is found in food and drinks like liver, anchovies, dried beans, and beer. Uric acid is dissolved in the blood, travels to the kidneys, and then leaves the body through urine. You may have no signs or symptoms of hyperuricemia. However, symptoms may include gout (inflammation of a joint) and kidney stones.
- Hyperkalemia – High level of potassium. Potassium is needed for cells to work normally, which helps nerves and muscles communicate. Most people get all the potassium their body needs through eating foods like bananas, oranges, and green leafy vegetables. Potassium leaves the body through urine. You may have no symptoms, but possible symptoms are muscle weakness, chest pain, and heart palpitations.
- Hyperphosphatemia – High level of phosphate. Phosphate makes energy in the body. It also helps muscles and nerves work, helps with bone growth, and keeps the acid-base level in your body balanced. It enters your body through food. It leaves the body through urine. There are no symptoms of hyperphosphatemia.
- Hypocalcemia – Low level of calcium. Calcium is a mineral that is used for cell signaling, and helps your muscles, nerves, and heart work. It also is needed for blood clotting and bone maintenance and formation. Calcium leaves the body through urine. Signs and symptoms of hypocalcemia are muscle twitching, numbness and tingling of fingers and toes, and confusion.
When these minerals and electrolytes leave the dying cells too quickly, your body cannot keep up. TLS can cause kidney failure, seizures, problems with your heart rhythm (cardiac dysrhythmias), and if not quickly treated, death.
How is TLS treated?
If you are at high risk for TLS, you will receive treatment to try to prevent it. You will be watched closely during treatment, with frequent blood tests and measuring how much urine you put out. You are at high risk for TLS if you have a large tumor volume. Large tumor volume happens mostly with lymphomas or leukemias when white blood cell counts are high. If you are at high risk, your chemotherapy will be given in the hospital so that you can be closely watched. To prevent TLS, you may receive:
- Intravenous (IV) Hydration – Fluid is given through an IV. The goal of IV hydration is to improve renal perfusion (the movement of fluid through the kidneys). The more you urinate, the less uric acid and calcium phosphate can build up in your kidneys. Your provider will make sure you aren’t given so much fluid that your kidneys cannot handle it.
- Hypouricemic Medication – These medications cause your body to make less uric acid, which prevents hyperuricemia. Allopurinol and Rasburicase are the two most used medications.
Even with these steps to prevent it, some patients still develop TLS. Treatment of TLS includes:
- Heart and lab value monitoring.
- Treating electrolyte changes with medications.
- Allopurinol or Rasburicase.
- Kidney dialysis if needed. Dialysis is a treatment where blood is filtered through a machine and returned to the body, carrying out the filtering action of the kidneys.
When should I call my care team?
If you are having signs and symptoms of hyperuricemia, hyperkalemia, hyperphosphatemia, or hypocalcemia as listed above, you should call your care provider right away.
Calvo Villas JM. Tumour lysis syndrome. Med Clin (Barc). 2019 May 17;152(10):397-404. English, Spanish. doi: 10.1016/j.medcli.2018.10.029. Epub 2019 Jan 3. PMID: 30612747.
Howard, S. C., Jones, D. P., & Pui, C. H. (2011). The tumor lysis syndrome. The New England journal of medicine, 364(19), 1844–1854. https://doi.org/10.1056/NEJMra0904569